Tecfidera Side Effects Could Cause Liver Injury, New Label Warnings Added
Federal regulators are requiring new label warnings about the potential side effects of Tecfidera, a multiple sclerosis drug that has been linked to a risk of serious liver injury.
The warnings have been added to the prescribing information, after at least 14 reports of liver problems from Tecfidera were identified.
Did You Know? Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
“Clinically significant cases of liver injury have been reported in patients treated with TECFIDERA in the postmarketing setting. The onset has ranged from a few days to several months after initiation of treatment with TECFIDERA,” the new warnings indicate. “These abnormalities resolved upon treatment discontinuation. Some cases required hospitalization. None of the reported cases resulted in liver failure, liver transplant, or death.”
The Tecfidera liver warning alerts medical professionals to watch for elevated levels of serum aminotransferases and bilirubin, as predictors of liver injury. The label warns that such injuries could lead to acute liver failure, the need for a liver transplant or death in some patients, despite the lack of any such incidents yet being reported.
Tecfidera (dimethyl fumarate) is the top selling oral multiple sclerosis (MS) drug in the world, with sales of $1.03 billion in the third quarter of 2016. Side effects of Tecfidera have also been linked to an increased risk of a rare brain infection known as progressive multifocal leukoencephalopathy (PML).
In November 2014, the FDA issued a drug safety communication about the risk that Tecfidera may cause PML brain infections, which may be life-threatening.
PML is a rare and often deadly brain infection that is believed to be caused when some immunosuppressant drugs disable the immune system enough for the JC virus to take hold. The JC virus then attacks brain tissue, causing cognitive brain problems, motor control and speech problems, and in many cases results in death.
The infection problems have been linked to other MS drugs, including Biogen’s Tysabri, which was recalled shortly after it was introduced in 2004 and then re-introduced in 2006 with stricter guidelines for usage due to the risk of PML.
Hundreds of cases of PML brain infections have been linked to Tysabri, about a quarter of whom have died from the ailment.
More Top Stories
A new study warns biased findings and a lack of transparency in baby formula clinical trials in recent years may be skewing the perception of their benefits and risks.
A number of Youtube videos are instructing consumers how to remove sound abatement foam from recalled DreamStation CPAP devices, despite warnings this could worsen the potential health risks and jeopardize potential legal actions.
Parties involved in Zantac cancer litigation will meet next week to discuss plans for selecting potential bellwether test cases to go before juries.